Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 32, NWS Jackson, MS

December 28, 2024Claiborne County, Hinds County, Warren County, Mississippi

NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 5:56 PM CST for Claiborne County, Hinds County, Warren County, Mississippi. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 5:56 PM CST (23:56 UTC)
Expired
Dec 28, 2024, 6:45 PM CST
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Claiborne County, MS, Hinds County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 5:58 PM CSTTORNADO4 Ese Yokena, MSThis brief tornado began on Perry Creek Road where it broke small branches. As it continued, it intensified, with a concentrated corridor of snapped and uprooted trees. It dissipated shortly after crossing Logan Road in the Perry Creek bed.
Dec 28, 6:00 PM CSTTORNADO5 Wnw Reganton, MSRoof off a home on Dudley rd.
Dec 28, 6:18 PM CSTTORNADO2 Ssw Edwards, MSThis tornado began from the same storm that produced the Newman Tornado. It touched down near Mount Moriah Road and broke large branches and snapped softwood trees. As it continued on its track, it snapped pines, and uprooted several hardwoods. The tornado con

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:17 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

110 
WFUS54 KJAN 282356
TORJAN
MSC021-049-149-290045-
/O.NEW.KJAN.TO.W.0032.241228T2356Z-241229T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
556 PM CST Sat Dec 28 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Southeastern Warren County in west central Mississippi...
  Northeastern Claiborne County in southwestern Mississippi...
  Western Hinds County in central Mississippi...

* Until 645 PM CST.

* At 555 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Yokena, or 12 miles south of Vicksburg, moving
  northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Vicksburg, Newman, Reganton, and Rocky Springs around 600 PM CST.
  Bovina around 605 PM CST.
  Flowers and Edwards around 610 PM CST.
  Bolton around 620 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3222 9101 3219 9100 3221 9098 3223 9098
      3249 9050 3217 9034 3201 9101
TIME...MOT...LOC 2355Z 237DEG 51KT 3215 9092 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86
2 follow-up statements
250 
WWUS54 KJAN 290006
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
606 PM CST Sat Dec 28 2024

MSC021-290016-
/O.CAN.KJAN.TO.W.0032.000000T0000Z-241229T0045Z/
Claiborne MS-
606 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR NORTHEASTERN CLAIBORNE COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CST for central,
southwestern and west central Mississippi.

&&

LAT...LON 3249 9050 3224 9038 3216 9073 3222 9073
      3220 9075 3219 9075 3219 9078 3218 9079
      3217 9077 3216 9077 3215 9081 3214 9082
      3216 9083 3216 9085 3229 9088
TIME...MOT...LOC 0006Z 237DEG 51KT 3224 9076 

$$

MSC049-149-290045-
/O.CON.KJAN.TO.W.0032.000000T0000Z-241229T0045Z/
Warren MS-Hinds MS-
606 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR
SOUTHEASTERN WARREN AND NORTHWESTERN HINDS COUNTIES...

At 606 PM CST, a severe thunderstorm capable of producing a tornado
was located near Newman, or 8 miles southeast of Vicksburg, moving
northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Newman, Bovina, Flowers, and Edwards around 610 PM CST.
  Bolton around 620 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3249 9050 3224 9038 3216 9073 3222 9073
      3220 9075 3219 9075 3219 9078 3218 9079
      3217 9077 3216 9077 3215 9081 3214 9082
      3216 9083 3216 9085 3229 9088
TIME...MOT...LOC 0006Z 237DEG 51KT 3224 9076 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86
739 
WWUS54 KJAN 290023
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
623 PM CST Sat Dec 28 2024

MSC149-290033-
/O.CAN.KJAN.TO.W.0032.000000T0000Z-241229T0045Z/
Warren MS-
623 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR SOUTHEASTERN WARREN COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CST for central and
west central Mississippi.

&&

LAT...LON 3234 9065 3234 9063 3237 9064 3238 9063
      3241 9061 3243 9060 3249 9050 3224 9038
      3217 9067
TIME...MOT...LOC 0023Z 235DEG 47KT 3236 9056 

$$

MSC049-290045-
/O.CON.KJAN.TO.W.0032.000000T0000Z-241229T0045Z/
Hinds MS-
623 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR
NORTHWESTERN HINDS COUNTY...

At 623 PM CST, a severe thunderstorm capable of producing a tornado
was located near Edwards, or 11 miles northwest of Raymond, moving
northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Bolton around 630 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3234 9065 3234 9063 3237 9064 3238 9063
      3241 9061 3243 9060 3249 9050 3224 9038
      3217 9067
TIME...MOT...LOC 0023Z 235DEG 47KT 3236 9056 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 3:14 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 28, 3:14 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
314 PM CST Sat Dec 28 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 313 PM CST Sat Dec 28 2024

Tonight: A significant severe weather event is still likely later
this afternoon and this evening. The Tornado Watch for I-55 and east
will be allowed to expire at 3PM as the convection earlier today has
somewhat stabilized the area there. The new PDS Tornado Watch to the
west of I-55 is in effect until 9 PM. Not a lot has changed in the
thinking from this morning. Damaging winds up to 80mph, Tornadoes;
some strong and long track, and hail up to golfball size will all be
possible with the storms. In addition, due to antecedent conditions
two to four inches of rain in a short amount of time will be
possible leading to localized flash flooding, especially over urban
and poor drainage areas.

Mid afternoon water vapor imagery/RAP analysis showed a potent
shortwave trough over central Oklahoma and north central Texas.
Moisture and instability will continue to increase over our CWA ahead
of this approaching feature. A stout speed max will rotate around
the base of the shortwave trough and across our CWA helping to
increase severe storm potential. This is expected to result in
numerous severe storm damage leading to widespread power outages
this evening. The potential for severe storms should be winding down
over east Mississippi by midnight but there will be the chance for
rain over east Mississippi until the cold front shifts into Alabama.
/22/

Sunday through next week (Friday)...

In the wake of the severe weather event today, a mostly quiet long
term period can be expected through the early to mid portion of the
period. Longwave trough/frontal zone will be shifting off to the
east, with sfc ridging & drier air building back in into late
weekend through early next week. This pattern will support
seasonably warm pattern Sunday into early next week. Highs & lows
during this period will be some 8-15F above (highs of 63-72F & lows
44-48F Monday morning & 45-54F Tuesday morning). A fast moving
shortwave trough/sfc low & frontal system will drive in potential
gusty winds on Tuesday but no concerns for storms as PWs will remain
too low for convection. If moisture can be on the uptick, this would
need to be monitored. In the wake of this frontal zone, a cold
1030mb sfc high will dive down out of the Plains into the Gulf
Coast, ushering in near to seasonably cool temperatures. Highs &
lows in the Wednesday to Friday timeframe will be some 2-5F below
(highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday
& Friday mornings with coldest north of Hwy 84 Thursday & northeast
half Friday morning). Widespread frost/freeze looks likely during
this timeframe. /DC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CST Sat Dec 28 2024

Still looking at a rough day in aviation later this afternoon with a
mixture of VFR/IFR/LIFR ceilings across multiple TAF sites. Current
radar scans are still showing SHRA & TSRA east of the I-55 corridor.
The fog is continuing to clear and ceilings are still lifting in
southern & central areas in MVFR with several spots lifting to VFR.
The main line of storms will arrive in the late afternoon to early
evening hours & should clear the area shortly after midnight.
Expect some gustier winds as well in any storms & preceding
convection. A wind shift is expected in the wake of the front to
the WNW. In the wake of the front, there is potential for another
round of stratus & fog to return after 29/04-10Z Sunday. Flight
categories of IFR to even as low as VLIFR are psbl, especially for
central to southern TAF sites. Conditions will start to clear to
MVFR/VFR conditions by 16Z Sunday with VFR conditions prevailing
across the forecast area by 18Z Sunday. /SAS/DC/CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  67  47  71 / 100   0   0   0
Meridian      53  67  45  69 / 100   0   0   0
Vicksburg     51  67  47  72 /  90   0   0   0
Hattiesburg   56  70  46  71 /  90   0   0   0
Natchez       53  67  49  71 /  90   0   0   0
Greenville    52  64  47  67 / 100   0   0   0
Greenwood     53  66  47  70 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/DC/CR

In the hours before

Special weather statement, Dec 28, 4:16 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
416 PM CST Sat Dec 28 2024

ARZ075-LAZ007>009-MSZ034-040-282315-
Chicot AR-Morehouse LA-East Carroll LA-West Carroll LA-Washington MS-
Issaquena MS-
416 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...
NORTHEASTERN MOREHOUSE...NORTHEASTERN EAST CARROLL AND NORTHERN WEST
CARROLL PARISHES...SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA
COUNTIES THROUGH 515 PM CST...

At 415 PM CST, Doppler radar was tracking a strong thunderstorm over
Goodwill, or 10 miles southwest of Oak Grove, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Oak Grove and Forest around 420 PM CST.
  Shelburn around 435 PM CST.
  Gassoway, Millikin, and Kilbourne around 440 PM CST.
  Glen Allan around 500 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Arkansas...northeastern Louisiana...and northwestern and west central
Mississippi.

&&

LAT...LON 3301 9154 3301 9146 3316 9146 3320 9144
      3331 9089 3295 9092 3267 9171
TIME...MOT...LOC 2215Z 233DEG 31KT 3277 9153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AJ
Local storm report, Dec 28, 4:19 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
419 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     Hail             Dermott                 33.53N 91.44W
12/28/2024  M1.25 Inch       Chicot             AR   Fire Dept/Rescue

            Corrects previous tornado report from
            Dermott. 1.25inch hail has been reported via
            fire department on slack with pictures of a
            handful of about 1.25in hail.

&&

OAJ
Local storm report, Dec 28, 4:42 PM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
442 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Tornado          6 ESE Bude              31.42N 90.77W
12/28/2024                   Franklin           MS   Storm Chaser

            *** 1 INJ ***
            Citizen trapped in a house on Berrytown Cir.
            1 injury reported.

&&

OAJ
Local storm report, Dec 28, 5:13 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
513 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Tstm Wnd Dmg     1 S Chickasaw           32.95N 91.33W
12/28/2024                   West Carroll       LA   Law Enforcement

            A tree was reported down near Hwy 17 north
            of Oak Grove. Hail was also reported.

&&

CR
Local storm report, Dec 28, 5:16 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
516 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     5 N Delhi               32.52N 91.50W
12/28/2024                   Richland           LA   Law Enforcement

            Multiple power lines were blown down near
            Hwy 17 north of Delhi.

&&

CR
Local storm report, Dec 28, 5:18 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
518 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tornado          2 WNW Loyd Star         31.63N 90.59W
12/28/2024                   Lincoln            MS   Emergency Mngr

            Trees were blown down on roads in Lincoln
            County.

&&

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:11 PM CSTDense Fog AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more12 hr
Dec 28, 7:49 AM CSTSevere Thunderstorm WarningJANClaiborne, Franklin, Jefferson41 min
Dec 28, 8:10 AM CSTSpecial Weather StatementJANMarion50 min
Dec 28, 8:15 AM CSTSpecial Weather StatementJANClaiborne60 min
Dec 28, 8:17 AM CSTSpecial Weather StatementJANLincoln28 min
Dec 28, 8:40 AM CSTSpecial Weather StatementJANLawrence35 min
Dec 28, 10:01 AM CSTSpecial Weather StatementJANCovington29 min
Dec 28, 10:55 AM CSTSevere Thunderstorm Warning Considerable damage threatJANBolivar65 min
Dec 28, 12:49 PM CSTSpecial Weather StatementJANBolivar, Sunflower56 min
Dec 28, 2:58 PM CSTTornado WarningJANFranklin, Lincoln52 min
Dec 28, 3:38 PM CSTTornado Warning Tornado observedConsiderable damage threatJANCopiah, Lincoln53 min
Dec 28, 3:47 PM CSTSpecial Weather StatementJANBolivar, Sunflower58 min
Dec 28, 4:16 PM CSTSpecial Weather StatementJANWashington59 min
Dec 28, 4:57 PM CSTTornado WarningJANHumphreys, Issaquena, Sharkey, Warren, Washington, Yazoo63 min
Dec 28, 5:13 PM CSTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson77 min
Dec 28, 5:14 PM CSTSevere Thunderstorm WarningJANClaiborne, Warren61 min
Dec 28, 5:16 PM CSTTornado WarningJANCopiah, Lawrence, Lincoln, Simpson59 min
Dec 28, 5:25 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren65 min
Dec 28, 5:44 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore, Sunflower, Washington and 1 more61 min
Dec 28, 5:56 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Madison, Rankin, Simpson and 1 more79 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.